Hypersensitivity reactions to nonsteroidal anti-inflammatory drugs in adults: Beyond current classification

Main Article Content

Pamir Çerçi https://orcid.org/0000-0002-0844-6352
Reşat Kendirlinan https://orcid.org/0000-0002-8322-846X
Suna Büyüköztürk https://orcid.org/0000-0002-1899-5566
Aslı Gelincik https://orcid.org/0000-0002-3524-9952
Derya Ünal
Semra Demir https://orcid.org/0000-0003-3449-5868
Ferda Öner Erkekol https://orcid.org/0000-0001-9155-0304
Gül Karakaya https://orcid.org/0000-0002-7524-091X
Adile Berna Dursun https://orcid.org/0000-0002-6337-6326
Serhat Çelikel
Dane Ediger https://orcid.org/0000-0002-2954-4293
Oznur Abadoglu https://orcid.org/0000-0002-9504-7412
Sevim Bavbek https://orcid.org/0000-0002-7884-0830

Keywords

Adverse Drug Reactions, Classification, Hypersensitivity, NSAIDs, Phenotyping

Abstract

Background: Hypersensitivity reactions (HSRs) to nonsteroidal anti-inflammatory drugs (NSAIDs) are a significant clinical issue. Several classifications have been proposed to categorize these reactions, including the current European Academy of Allergy and Clinical Immunology/European Network for Drug Allergy (EAACI/ENDA) classification. This study aimed to evaluate the applicability of this classification in a real-world clinical setting.


Methods: We conducted a national multicenter study involving patients from nine hospitals in four major urban centers in Turkey. All patients had a suggestive clinical history of hypersensitivity reactions to NSAIDs. Researchers collected data using a structured form and classified reactions based on the EAACI/ENDA classification. Oral provocation tests with several NSAIDs were performed using a single-blind challenge per EAACI/ENDA guidelines.


Results: Our retrospective study included 966 adult patients with a history of hypersensitivity to NSAIDs. The most common triggers were Acetylsalicylic Acid (ASA), paracetamol, and metamizole. The most prevalent acute NSAID hypersensitivity group was NSAID-induced urticaria/angioedema (NIUA) (34.3%). However, 17.3% of patients did not fit neatly into the current EAACI/ENDA classification. Notably, patients with underlying asthma or allergic rhinoconjunctivitis exhibited unusual reactions, such as urticaria and/or angioedema induced by multiple chemical groups of NSAIDs, blended mixed reactions, and isolated periorbital angioedema in response to multiple chemical groups of NSAIDs.


Conclusions: While the EAACI/ENDA classification system stratifies NSAID-induced hypersensitivity reactions into five distinct endotypes or phenotypes, it may not fully capture the diversity of these reactions. Our findings suggest a need for further research to refine this classification system and better accommodate patients with atypical presentations.

Abstract 605 | PDF Downloads 719 HTML Downloads 45 XML Downloads 66

References

1. Asero R, Bavbek S, Blanca M, Blanca-Lopez N, Cortellini G, Nizankowska-Mogilnicka E, et al. Clinical management of patients with a history of urticaria/angioedema induced by multiple NSAIDs: An expert panel review. Int Arch Allergy Immunol. 2013;160(2):126–33. 10.1159/000342424

2. Kowalski ML, Agache I, Bavbek S, Bakirtas A, Blanca M, Bochenek G, et al. Diagnosis and management of NSAID-Exacerbated Respiratory Disease (N-ERD)—A EAACI position paper. Allergy. 2019;74(1):28–39. 10.1111/all.13599

3. Cortellini G, Romano A, Santucci A, Barbaud A, Bavbek S, Bignardi D, et al. Clinical approach on challenge and desensitization procedures with aspirin in patients with ischemic heart disease and nonsteroidal anti-inflammatory drug hypersensitivity. Allergy. 2017;72(3):498–506. 10.1111/all.13068

4. Stevenson DD, Sanchez-Borges M, Szczeklik A. Classification of allergic and pseudoallergic reactions to drugs that inhibit cyclooxygenase enzymes. Ann Allergy Asthma Immunol. 2001;87(3):177–80. 10.1016/S1081-1206(10)62221-1

5. Kowalski ML, Makowska JS, Blanca M, Bavbek S, Bochenek G, Bousquet J, et al. Hypersensitivity to nonsteroidal anti-inflammatory drugs (NSAIDs)—Classification, diagnosis and management: Review of the EAACI/ENDA(#) and GA2LEN/HANNA*. Allergy. 2011;66(7):818–29. 10.1111/j.1398-9995.2011.02557.x

6. Kowalski ML, Asero R, Bavbek S, Blanca M, Blanca-Lopez N, Bochenek G, et al. Classification and practical approach to the diagnosis and management of hypersensitivity to nonsteroidal anti-inflammatory drugs. Allergy. 2013;68(10):1219–32. 10.1111/all.12260

7. Caimmi S, Caimmi D, Bousquet P-J, Demoly P. How can we better classify NSAID hypersensitivity reactions?–validation from a large database. Int Arch Allergy Immunol. 2012;159(3):306–12. 10.1159/000337660

8. Blanca-Lopez N, Soriano V, Garcia-Martin E, Canto G, Blanca M. NSAID-induced reactions: Classification, prevalence, impact, and management strategies. J Asthma Allergy. 2019;12:217–33. 10.2147/JAA.S164806

9. Dona I, Perez-Sanchez N, Eguiluz-Gracia I, Munoz-Cano R, Bartra J, Torres MJ, et al. Progress in understanding hypersensitivity reactions to nonsteroidal anti-inflammatory drugs. Allergy. 2020;75(3):561–75. 10.1111/all.14032

10. Ozdemir E, Damadoglu E, Karakaya G, Kalyoncu AF. A new classification option for NSAID hypersensitivity: Kalyoncu classification. Allergol Immunopathol (Madr). 2022;50(6):122–7. 10.15586/aei.v50i6.693

11. Dona I, Blanca-Lopez N, Torres MJ, Garcia-Campos J, Garcia-Nunez I, Gomez F, et al. Drug hypersensitivity reactions: Response patterns, drug involved, and temporal variations in a large series of patients. J Investig Allergol Clin Immunol. 2012;22(5):363–71.

12. Arikoglu T, Aslan G, Yildirim DD, Batmaz SB, Kuyucu S. Discrepancies in the diagnosis and classification of nonsteroidal anti-inflammatory drug hypersensitivity reactions in children. Allergol Int. 2017;66(3):418–24. 10.1016/j.alit.2016.10.004

13. Thong BY. Nonsteroidal anti-inflammatory drug hypersensitivity in the Asia-Pacific. Asia Pac Allergy. 2018;8(4):e38. 10.5415/apallergy.2018.8.e38

14. Lee Y, Shin YS, Park HS. New phenotypes in hypersensitivity reactions to nonsteroidal anti-inflammatory drugs. Curr Opin Allergy Clin Immunol. 2019;19(4):302–7. 10.1097/ACI.0000000000000541

15. Mori F, Atanaskovic-Markovic M, Blanca-Lopez N, Gomes E, Gaeta F, Sarti L, et al. A Multicenter Retrospective Study on Hypersensitivity Reactions to Nonsteroidal Anti-Inflammatory Drugs (NSAIDs) in Children: A Report from the European Network on Drug Allergy (ENDA) Group. J Allergy Clin Immunol Pract. 2020;8(3):1022–31 e1. 10.1016/j.jaip.2019.10.049

16. Nizankowska E, Bestynska-Krypel A, Cmiel A, Szczeklik A. Oral and bronchial provocation tests with aspirin for diagnosis of aspirin-induced asthma. Eur Respir J. 2000;15(5):863–9. 10.1034/j.1399-3003.2000.15e09.x

17. Nissen CV, Bindslev-Jensen C, Mortz CG. Hypersensitivity to non-steroidal anti-inflammatory drugs (NSAIDs): Classification of a Danish patient cohort according to EAACI/ENDA guidelines. Clin Transl Allergy. 2015;5:10. 10.1186/s13601-015-0052-0

18. Quiralte J. Aspirin-induced isolated periorbital angioedema. Ann Allergy Asthma Immunol. 1998;81(5):459. 10.1016/S1081-1206(10)63146-8

19. Quiralte J, Avila-Castellano R, Cimbollek S. A phenotype-based classification of NSAIDs hypersensitivity: New patients, new challenges. Allergy. 2014;69(6):814–5. 10.1111/all.12377

20. Cavkaytar O, Arik Yilmaz E, Karaatmaca B, Buyuktiryaki B, Sackesen C, Sekerel BE, et al. Different phenotypes of non-steroidal anti-inflammatory drug hypersensitivity during childhood. Int Arch Allergy Immunol. 2015;167(3):211–21. 10.1159/000438992

21. Cousin M, Chiriac A, Molinari N, Demoly P, Caimmi D. Phenotypical characterization of children with hypersensitivity reactions to NSAIDs. Pediatr Allergy Immunol. 2016;27(7):743–8. 10.1111/pai.12596

22. Demir S, Olgac M, Unal D, Gelincik A, Colakoglu B, Buyukozturk S. Evaluation of hypersensitivity reactions to nonsteroidal anti-inflammatory drugs according to the latest classification. Allergy. 2015;70(11):1461–7. 10.1111/all.12689

23. Dona I, Barrionuevo E, Salas M, Laguna JJ, Agundez J, Garcia-Martin E, et al. NSAIDs-hypersensitivity often induces a blended reaction pattern involving multiple organs. Sci Rep. 2018;8(1):16710. 10.1038/s41598-018-34668-1

24. Gelincik A, Cavkaytar O, Kuyucu S. An update on the management of severe cutaneous drug hypersensitivity reactions. Curr Pharm Des. 2019;25(36):3881–901. 10.2174/1381612825666191106115556

25. Bavbek S, Kepil Ozdemir S, Doganay Erdogan B, Karaboga I, Buyukozturk S, Gelincik A, et al. Turkish version of the Drug Hypersensitivity Quality of Life Questionnaire: Assessment of reliability and validity. Qual Life Res. 2016;25(1):101–9. 10.1007/s11136-015-1051-2

26. Gelincik A, Brockow K, Celik GE, Dona I, Mayorga C, Romano A, et al. Diagnosis and management of the drug hypersensitivity reactions in Coronavirus disease 19: An EAACI Position Paper. Allergy. 2020;75(11):2775–93. 10.1111/all.14439

27. Karakaya G, Celebioglu E, Kalyoncu AF. Non-steroidal anti-inflammatory drug hypersensitivity in adults and the factors associated with asthma. Respir Med. 2013;107(7):967–74. 10.1016/j.rmed.2013.03.014

28. Bavbek S, Pagani M, Alvarez-Cuesta E, Castells M, Dursun AB, Hamadi S, et al. Hypersensitivity reactions to biologicals: An EAACI position paper. Allergy. 2022;77(1):39–54. 10.1111/all.14984

29. Pagani M, Bavbek S, Alvarez-Cuesta E, Berna Dursun A, Bonadonna P, Castells M, et al. Hypersensitivity reactions to chemotherapy: An EAACI Position Paper. Allergy. 2022;77(2):388–403. 10.1111/all.15113